Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Charleston, WV

August 7, 2006Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 7, 2006, 11:18 AM EDT for Raleigh County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2006, 11:18 AM EDT (15:18 UTC)
Expired
Aug 7, 2006, 2:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Raleigh County, WV

What was reported inside it

TimeReportWhereRemark
Aug 7, 1:00 PM EDTFLOODBeckley, WVWATER ACROSS ROADS...HARPER ROAD AND ROBERT C. BYRD ROAD RT 16.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 071520
FFWRLX
WVC081-071815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA

* UNTIL 215 PM EDT

* AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN HAD FALLEN ACROSS PORTIONS OF RALEIGH COUNTY 
  DURING THE PAST 3 HOURS.  RADAR ESTIMATES AND SURFACE REPORTS FROM 
  THE EASTERN PART OF THE COUNTY INDICATE AS MUCH AS 2.5 INCHES OF 
  RAIN HAS FALLEN SINCE 8 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DRY     
  CREEK...STANAFORD...PROSPERITY...PINEY VIEW...BRADLEY...BECKLEY 
  AND TWIN FALLS STATE PARK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHARLESTON.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3782 8153 3764 8134 3752 8122 3778 8091
      3795 8139

$$

09
1 follow-up statement
000 
WGUS71 KRLX 071715
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
113 PM EDT MON AUG 7 2006

WVC081-071719-
RALEIGH WV-
113 PM EDT MON AUG 7 2006

...THE FLASH FLOOD WARNING FOR RALEIGH COUNTY IS CANCELLED...

THE THUNDERSTORMS WITH HEAVY RAIN THAT WERE EXPECTED TO MOVE INTO 
RALEIGH COUNTY HAVE WEAKENED AND PUSHED SOUTHEAST OF THE AREA.  NO 
ADDITIONAL HEAVY RAIN IS EXPECTED IN RALEIGH COUNTY THROUGH 2 PM AND 
AS A RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LIGHT RAIN 
IS STILL POSSIBLE DURING THE NEXT HOUR OR SO BUT STREAMS AND CREEKS 
SHOULD REMAIN INSIDE THEIR BANKS.

TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED 
ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3782 8153 3764 8134 3752 8122 3778 8091
      3795 8139

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:46 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 6:46 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
646 AM EDT MON AUG 7 2006

.AVIATION...

TRICKY FORECAST. SHRA/TSRA CONTINUE TO FIRE IN SOUPY...UNSTABLE
AIRMASS. EXPECT ACTIVITY TO WANE OVER THE NEXT FEW HOURS...WITH A
SHORT BREAK BEFORE AFTERNOON STORMS FIRE. PUT IN THUNDER TEMPOS AT
EKN/BKW EARLY ON. HAVE CB MENTIONS AREAWIDE FOR THE AFTERNOON AS
THAT ACTIVITY SHOULD BE FAIRLY SCATTERED IN NATURE. WITH HIGH PWAT
VALUES AND MORE THAN AMPLE INSTABILITY...ANY STORM WILL BE CAPABLE OF A
DOWNPOUR THAT WOULD CAUSE BRIEF IFR CONDITIONS...SO STAY TUNED FOR
ANY AMENDMENTS. FRONTAL TIMING STILL LOOKS GOOD...REACHING PKB
AROUND 06Z AND CRW/HTS BY 12Z. COVERAGE SHOULD WANE LATE TONIGHT
AS INSTABILITY IS LOST...BUT A STORM IS POSSIBLE AT ANY TIME
DURING THE TAF PERIOD. MVFR/IFR LATE NIGHT FOG IS FORECAST. PKB
MAY ESCAPE MUCH OF THIS THOUGH IF THEY CAN GET INTO THE DRIER
AIRMASS BEFORE PRIME FOG TIME.

&&

.PREV DISCUSSION...
 /ISSUED 405 AM EDT MON AUG 7 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

NOCTURNAL COOLING INTERACTING WITH H500 HEIGHT FALLS TO PRODUCE
SCATTERED SHRA/TSRA ACROSS THE NORTHERN COUNTIES. EXPECT THESE TO
WANE OVER THE NEXT FEW HOURS AS INSTABILITY REACHES ITS DIURNAL
MINIMUM.

MODELS FAIRLY SIMILAR AND CONSISTENT WITH PATTERN. FRONTAL
BOUNDARY WILL SLOWLY SINK FROM GREAT LAKES TODAY...REACHING PKB BY
06Z TONIGHT AND CLOSE TO CRW/HTS AROUND 12Z TUESDAY. PLENTY OF
MOISTURE WILL POOL AHEAD OF FRONT...WITH PWS AROUND 2 INCHES THIS
AFTERNOON. WITH AMPLE INSTABILITY AS WELL WITH CAPES IN EXCESS OF
3000 J/KG AT TIMES...ANY STORM WILL BE CAPABLE OF A TORRENTIAL
DOWNPOUR. BEST HEIGHT FALLS WILL OCCUR ACROSS THE NORTH THIS
AFTERNOON AND EVENING...ALONG WITH DECENT HELICITY VALUES. SPC HAS
SLIGHT RISK IN THIS AREA AND AGREE WITH IT.

WENT WITH LIKELY POPS TODAY IN NW COUNTIES...WITH BEST COVERAGE
AHEAD OF APPROACHING FRONT. LESSER POPS TO THE SOUTHEAST WITH
ACTIVITY A BIT MORE DISORGANIZED.  EXPECT COVERAGE TO SLOWLY
DECREASE WITH TIME AFTER SUNSET AS FRONT DROPS INTO AREA...BUT
ENOUGH SUPPORT TO KEEP AT LEAST SCATTERED CONVECTION GOING ALL
NIGHT. WITH FRONT ALIGNING CLOSE TO WIND FLOW AS TIME GOES
ON...WILL NEED TO WATCH FOR TRAINING DOWNPOURS. SHOULD NOT SEE
WIDESPREAD WATER PROBLEMS WITH ANTECEDENT GENERALLY DRY CONDITIONS.

LIKE WARMER SIDE OF MOS NUMBERS TODAY...EXCEPT IN NW WHERE BETTER
RAIN/CLOUDS WILL KEEP HEAT IN CHECK A BIT. MAV SEEMS TO HAVE BEST
IDEA FOR OVERNIGHT LOWS.

LONG TERM /TUESDAY THROUGH SUNDAY/...

BASING FORECAST ON SURFACE FRONT NR A EKN-CRW-HTS LINE AT 12Z
TUESDAY.  STILL THINKING SOME SHOWERS LINGERING NEAR THE FRONT.
CONSIDERABLE LOW STRATOCUMULUS OR STRATUS EXPECTED BEHIND FRONT
FOR TUESDAY MORNING.  LEFT POSSIBLE THUNDER IN EXTREME S FOR EARLY
AFTERNOON BEFORE DRYING.  OF COURSE MAXIMUM TEMPERATURE TUESDAY WILL
BE
DETERMINED BY HOW QUICKLY THE CLEARING MOVES S.

NO MAJOR CHANGES FOR WEDNESDAY ON.  IMPRESSURE UPPER TROF FOR AUGUST
FOR THURSDAY AND FRIDAY OVER MOUTH OF SAINT LAWRENCE REGION IN
EASTERN CANADA WILL DRIVE ANOTHER FRONT SOUTH.

PREV DISCUSSION...
 /ISSUED 147 AM EDT MON AUG 7 2006/

AVIATION...

A COUPLE OF STORMS REMAIN IN THE EKN VICINITY...THESE SHOULD MOVE
OUT BY 07Z. FAIRLY QUIET THROUGH 13/14Z OR SO WITH MVFR/IFR
PREVALENT. NOT EXPECTING WIDESPREAD LIFR CONDITIONS AS WINDS
REMAIN UP A BIT. HTS LEAST LIKELY TO GET THICKER FOG DUE TO LACK
OF RAIN. ONCE DAYTIME HEATING GETS GOING...INSTABILITY BUILDS
QUICKLY AND SCATTERED STORMS SHOULD REDEVELOP. NOT MUCH TO
ORGANIZE STORMS EARLY ON AS FRONTAL BOUNDARY REMAINS WELL TO THE
NORTH. CB ADDED FROM 17Z ON FOR THESE STORMS AS A RESULT. SAVED
PREVAILING SHRA FOR LATER...CLOSER TO FRONTAL BOUNDARY AS IT SLIPS
SOUTH. EXPECT THAT IT MAY REACH PKB BY 06Z TUE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...CL
Hazardous weather outlook, Aug 7, 4:26 AM EDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT MON AUG 7 2006

OHZ066-067-075-076-085-WVZ008>011-016>020-028>032-038>040-046-047-
080830-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-
TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
426 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WIND
GUSTS...LARGE HAIL...AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>027-033>037-080830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
426 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 7, 5:35 AM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
535 AM EDT MON AUG 7 2006

WVZ025-026-034>036-071045-
LOGAN-BOONE-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...LOGAN...CHAPMANVILLE...MAN...MADISON...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE
535 AM EDT MON AUG 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

DESPITE THE EARLY HOUR...SCATTERED THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...
WERE FORMING IN THE MUGGY AIR OVER BOONE...LOGAN...AND FAYETTE
COUNTIES AT 5:30 AM.

THE STORMS WERE MOVING EAST AT 20 TO 25 MPH. SO PORTIONS OF
WYOMING AND RALEIGH COUNTIES WILL ALSO BE AFFECTED THROUGH 6:30
OR 7 OCLOCK.

OF COURSE...MANY AREAS NEED SOME RAIN...BUT LOCALIZED DOWNPOURS COULD
CAUSE PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS FOR A
SHORT TIME. MOTORISTS NEED TO SLOW DOWN WHEN ENCOUNTERING THESE
SHOWERS.

WIND GUSTS OF 30 TO 40 MPH MAY ALSO BRIEFLY OCCUR.

KTB
Special weather statement, Aug 7, 7:44 AM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 AM EDT MON AUG 7 2006

WVZ033>035-071300-
MCDOWELL-RALEIGH-WYOMING-
744 AM EDT MON AUG 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 744 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WILL BE MOVING THROUGH MCDOWELL...RALEIGH AND
WYOMING COUNTIES UNTIL AROUND 9 AM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HANOVER...
  DRY CREEK...BAILEYSVILLE...WELCH...BECKLEY AND TWIN FALLS STATE
PARK.

LOCALLY HEAVY RAINS WITH BRIEF PONDING OF WATER OR DRAINING OF WATER
ACROSS ROADWAYS RUNNING OFF HILLSIDES CAN BE EXPECTED.  SOME WIND
GUSTS TO AROUND 30 MILES PER HOUR OR SMALL HAIL IS ALSO POSSIBLE
WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

01
Special weather statement, Aug 7, 9:40 AM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
940 AM EDT MON AUG 7 2006

WVZ034-035-071515-
RALEIGH-WYOMING-
940 AM EDT MON AUG 7 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT STRONG THUNDERSTORMS WHICH HAVE BEEN MOVING THROUGH RALEIGH
AND WYOMING COUNTIES THIS MORNING WILL BE MOVING EAST OUT OF THE
COUNTIES BY AROUND 11 AM.

LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WILL CAUSE BRIEF PONDING OF
WATER OR DRAINING OF WATER ACROSS ROADWAYS RUNNING OFF HILLSIDES
UNTIL AROUND 11 AM.  RAPID RISES ON SOME SMALL STREAMS CAN ALSO BE
EXPECTED WITH STREAM LEVELS REACHING TO 3/4 TO NEAR BANKFULL WITH
NORMAL LOW SPOTS EXPERIENCING BRIEF PROBLEMS.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HANOVER...
  DRY CREEK...BAILEYSVILLE...TWIN FALLS STATE PARK...STANAFORD...
  BECKLEY AND SOPHIA.

DRIVERS SHOULD TAKE CAUTION WHERE WATER IS OBSERVED OVER ROADWAYS
NOT TAKING CHANCES TRYING TO DRIVE THROUGH WATER.  PERSONS LIVING
ALONG STREAMS SHOULD KEEP ON EYE ON STREAM LEVELS DURING THE MORNING
BEING PREPARED TO TAKE NECESSARY ACTION IF STREAMS APPROACH PROBLEM
LEVELS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:59 PM EDTFlash Flood WatchRLXBoone, Wyoming7 hr
Aug 7, 3:44 PM EDTSevere Thunderstorm WarningRLXLogan46 min
Aug 7, 4:01 PM EDTSevere Thunderstorm WarningRLXMingo29 min
Aug 7, 5:52 PM EDTSevere Thunderstorm WarningRLXWood23 min
Aug 7, 6:07 PM EDTSevere Thunderstorm WarningRLXLincoln23 min
Aug 7, 6:20 PM EDTSevere Thunderstorm WarningRLXRitchie, Wirt40 min
Aug 7, 6:23 PM EDTFlash Flood WarningRLXMingo67 min
Aug 7, 6:35 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer25 min

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.